Alert archive / California / Tornado Warnings in 2014
Tornado Warning 5, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Mar 26, 2014, 5:09 PM PDT for Butte County, Glenn County, California. It was in force for 51 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2014, 5:09 PM PDT (00:09 UTC)
- Expired
- Mar 26, 2014, 6:00 PM PDT
- In force
- 51 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Butte County, CA, Glenn County, CA
The radar
The Beale AFB radar (KBBX), 39 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 5:30 PM PDT | TORNADO | Ne Willows, CA | EF1 TORNADOES. TIME 530 PM TO 600 PM PDT. TWO TORNADOES TOUCHED DOWN NORTH AND SOUTH OF CR39, BETWEEN ROADS R AND TT. NORTHERN TORNADO, DAMAGE PATH LENGTH APPROXIMATELY 2700 FEET. OUTSHED BUILDING AND PHEASANT PEN DAMAGED NEAR ROADS T AND TT. SOUTHERN TORNADO, |
| Mar 26, 5:30 PM PDT | TORNADO | Ne Willows, CA | EF1 TORNADO. TIME 530 PM TO 600 PM PDT. MULTIPLE TOUCHDOWNS ALONG COUNTY ROAD 39 BETWEEN ROADS P AND TT. DAMAGE PATH 24 FEET WIDE BY 1500 FEET LONG. WINDS UP TO 100 MPH WITH SIGNIFICANT DAMAGE TO ALMOND ORCHARDS AND OUTBUILDINGS. ABOUT 60 ALMOND TREES UPROOTED |
| Mar 26, 5:35 PM PDT | TORNADO | 4 E Willows, CA | TORNADO ON GROUND BETWEEN WILLOWS AND GLENN. SPOTTER EL34. |
| Mar 26, 5:43 PM PDT | TORNADO | 5 Sw Ordbend, CA | EF1 TORNADO. DAMAGE PATH 24 FEET WIDE BY APPROXIMATELY 2500 FEET LONG. WINDS UP TO 100 MPH WITH SIGNIFICANT DAMAGE TO ALMOND ORCHARDS AND OUTBUILDINGS. 100+ ALMOND TREES UPROOTED,CAR WINDOWS BLOWN IN, NUMEROUS DECIDUOUS TREES DOWNED, DAMAGING FENCING AND DOG K |
| Mar 26, 5:44 PM PDT | TORNADO | 3 E Bluegum, CA | CONFIRMED TORNADO ON THE GROUND, ABOUT 3-5 MILES EAST OF I-5, SPOTTER WAS LOCATED 2 MILES EAST OF I-5 AT COUNTY ROAD 39 AND ROAD P. |
| Mar 26, 5:45 PM PDT | HAIL 1 | 3 E Bluegum, CA | QUARTER-SIZE HAIL REPORTED 2 MILES EAST OF I-5 AT INTERSECTION OF COUNTY ROAD 39 AND ROAD P. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
150 WFUS56 KSTO 270009 TORSTO CAC007-021-270100- /O.NEW.KSTO.TO.W.0005.140327T0009Z-140327T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 509 PM PDT WED MAR 26 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * TORNADO WARNING FOR... EXTREME WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA... EAST CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA... THIS INCLUDES THE CITY OF WILLOWS... * UNTIL 600 PM PDT * AT 503 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD WEST OF INTERSTATE 5...OR 6 MILES NORTH OF WILLOWS...MOVING EAST SOUTHEAST AT 5 TO 10 MPH. SIGNIFICANT AMOUNTS OF HAIL HAVE ALSO BEEN REPORTED. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARTOIS...ORDBEND...GLENN...CODORA AND BUTTE CITY PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3966 12193 3944 12196 3953 12229 3968 12226 TIME...MOT...LOC 0008Z 285DEG 9KT 3960 12221 $$ JCLAPP
1 follow-up statement
637 WWUS56 KSTO 270047 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 547 PM PDT WED MAR 26 2014 CAC007-021-270100- /O.CON.KSTO.TO.W.0005.000000T0000Z-140327T0100Z/ GLENN CA-BUTTE CA- 547 PM PDT WED MAR 26 2014 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR EXTREME WEST CENTRAL BUTTE AND EAST CENTRAL GLENN COUNTIES... AT 543 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM SPOTTERS WERE TRACKING A DANGEROUS TORNADO. THIS TORNADO WAS LOCATED 6 MILES NORTHWEST OF GLENN...OR 7 MILES NORTHEAST OF WILLOWS...MOVING EAST SOUTHEAST AT 5 TO 10 MPH. SIGNIFICANT AMOUNTS OF HAIL HAVE ALSO BEEN REPORTED. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORDBEND...CODORA AND BUTTE CITY PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3967 12215 3966 12193 3944 12196 3950 12218 TIME...MOT...LOC 0046Z 285DEG 9KT 3958 12209 $$ JCLAPP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 26, 4:12 PM PDT, 57 minutes earlier.
Area forecast discussion, Mar 26, 4:12 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 412 PM PDT Wed Mar 26 2014 .Synopsis... Significant mountain snow and gusty winds are likely with good potential for isolated thunderstorms today...some possibly strong storms. Wet and cooler weather will continue through the weekend. && .Updated Discussion... Next wave of precip is spreading into the Sierra as the next batch of short-wave energy rotates inland. Forecast soundings indicate showers and good potential for some thunderstorms this afternoon in the valley. The CAPE layer is relatively shallow, but that is normal for here. The interesting thing to note is the shear values. The 0-1 km shear is anywhere from 12 to 20 m/s while the 0-6 km shear is from 35 to 55 m/s, with the strongest areas between Sacramento and Red Bluff. The significance of these shear profiles are that they are very favorable for rotating updrafts as individual cells develop. Several cells have begun to do just that. We are not making any major changes to the snow amounts and the Winter Storm Warning. The next wet system is forecast to drop southward through the region Saturday. JClapp && .Extended Discussion (Sunday through Wednesday) Pacific moisture tap and associated surface precip band will shift southward across the forecast area late Saturday into early Sunday. Models are in decent agreement with the timing, so confidence is high in widespread rain/snow Saturday night. This will be another winter-like system with snow levels as low as 4000ft, so passes will see accumulating snow once again. Heavier rains are expected compared to the current mid-week system, with a half inch to an inch of rain possible in the Valley and a foot or more in the mountains. Models show weak ridging over the state on Sunday but WAA and weak lift could promote some continued light overrunning precipitation mainly north of the Sacramento area. Daytime highs will range from a little below normal to the north where cloud cover will be more extensive to a little above normal to the south. The next in a series of Pacific storm systems is forecast to move into NorCal by Monday afternoon, bringing another good chance of precipitation to the entire CWA. Relatively low snow levels are expected with this system (which has the potential to be even colder than the last). The upper low is forecast to push inland on Tuesday bringing a turn to showery conditions with continued cooler than normal daytime temperatures. -DVC && .Aviation... Another day of showers and thunderstorms today with an unstable airmass behind last evenings cold frontal passage. VFR with areas of MVFR conditions in the Valley. Over the mountains, IFR/LIFR ceilings and visibilities with snow down to 4000 feet. Improving conditions for the Valley overnight, with improving conditions for the mountains by 18z Thursday. && .STO Watches/Warnings/Advisories... winter storm warning until 11 am pdt thursday above 5000 feet in the west slope northern sierra nevada...western plumas county/lassen park. &&
In the hours before
Special weather statement, Mar 26, 3:32 PM PDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 332 PM PDT WED MAR 26 2014 CAZ015-066-262330- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY CA- 332 PM PDT WED MAR 26 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA UNTIL 430 PM PDT AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF ROSEWOOD..MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... COTTONWOOD AND ANDERSON... DAIRYVILLE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4050 12212 4030 12196 4020 12248 4036 12259 TIME...MOT...LOC 2232Z 268DEG 10KT 4032 12242 CS
Special weather statement, Mar 26, 4:14 PM PDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 414 PM PDT WED MAR 26 2014 CAZ017-067-270000- MOTHERLODE CA-SOUTHERN SACRAMENTO VALLEY CA- 414 PM PDT WED MAR 26 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL SACRAMENTO COUNTY IN CENTRAL CALIFORNIA WEST CENTRAL AMADOR COUNTY IN CENTRAL CALIFORNIA SOUTHWESTERN EL DORADO COUNTY IN CENTRAL CALIFORNIA UNTIL 500 PM PDT AT 409 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SLOUGHHOUSE..MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RANCHO MURIETA AND CARBONDALE... RANCHO MURIETA... FOREST HOME... LATROBE AND DRYTOWN... PLYMOUTH... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3866 12086 3843 12075 3836 12119 3853 12127 TIME...MOT...LOC 2314Z 230DEG 17KT 3847 12113 CS
Special weather statement, Mar 26, 4:41 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 441 PM PDT WED MAR 26 2014 CAZ015-270030- NORTHERN SACRAMENTO VALLEY CA- 441 PM PDT WED MAR 26 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA UNTIL 530 PM PDT AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR REDDING..MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... REDDING... PALO CEDRO... MILLVILLE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4070 12217 4042 12211 4041 12245 4061 12244 TIME...MOT...LOC 2341Z 246DEG 12KT 4055 12238 CS
Local storm report, Mar 26, 4:46 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
446 PM PDT WED MAR 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FUNNEL CLOUD 1 E WILLOWS 39.52N 122.19W
03/26/2014 GLENN CA TRAINED SPOTTER
ROTATING FUNNEL CLOUD WITNESSED 5 MILES NORTHWEST
OF WILLOWS, FUNNEL EXTENDING HALFWAY TO THE
GROUND. SPOTTERS EL34 AND PL65.
&&
DVCLocal storm report, Mar 26, 5:01 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
501 PM PDT WED MAR 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 NNW ARTOIS 39.65N 122.20W
03/26/2014 E0.25 INCH GLENN CA LAW ENFORCEMENT
HAIL COVERING I-5 BETWEEN COUNTY ROAD 27 AND
COUNTY ROAD 33. TRAFFIC IS STOPPED TO WAIT
OUT THE STORM.
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Mar 26, 5:03 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
503 PM PDT WED MAR 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FUNNEL CLOUD 2 W WILLOWS 39.52N 122.24W
03/26/2014 GLENN CA PUBLIC
RELAYED BY GLENN COUNTY SHERIFF.
&&
KSThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 5:40 PM PDT | Tornado Warning | STO | Placer, Sacramento, Sutter | 50 min |
| Mar 26, 6:01 PM PDT | Tornado Warning | STO | Butte, Glenn | 44 min |
| Mar 26, 6:12 PM PDT | Tornado Warning | STO | Placer, Sacramento, Sutter | 48 min |
| Mar 26, 6:19 PM PDT | Special Weather Statement | STO | Tehama | 41 min |
| Mar 26, 6:57 PM PDT | Special Weather Statement | STO | Butte | 48 min |
| Mar 26, 7:00 PM PDT | Tornado Warning | STO | El Dorado, Placer | 45 min |
| Mar 26, 7:33 PM PDT | Special Weather Statement | STO | Butte | 42 min |
| Mar 27, 2:44 PM PDT | Winter Storm Watch | STO | 13 hr |
Nearby
Tornado Warnings in California, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.